Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 27, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Jun 21, 2018, 2:53 PM EDT for Lewis County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2018, 2:53 PM EDT (18:53 UTC)
- Expired
- Jun 21, 2018, 5:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Lewis County, KY
The radar
The Cincinnati radar (KILN), 102 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 749 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted.
966
WGUS51 KILN 211853
FFWILN
KYC135-212145-
/O.NEW.KILN.FF.W.0027.180621T1853Z-180621T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
253 PM EDT THU JUN 21 2018
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Central Lewis County in northeastern Kentucky...
* Until 545 PM EDT.
* At 251 PM EDT, radar indicated that an area of heavy rain will
move across the warned area. This area received heavy rain this
morning which caused some flooding of roads. Runoff from this
round of rainfall will cause flash flooding to occur.
* Some locations that will experience flooding include...
Vanceburg, Charters, Garrison, Stricklett, Glen Springs, Carrs,
Kinniconick and Tannery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3847 8354 3867 8344 3866 8338 3865 8335
3863 8332 3861 8332 3860 8330 3863 8325
3862 8319 3862 8315 3864 8313 3864 8310
3860 8311 3847 8334
$$
Sites1 follow-up statement
907
WGUS71 KILN 212137
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
537 PM EDT THU JUN 21 2018
KYC135-212147-
/O.EXP.KILN.FF.W.0027.000000T0000Z-180621T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis KY-
537 PM EDT THU JUN 21 2018
...THE FLASH FLOOD WARNING FOR CENTRAL LEWIS COUNTY WILL EXPIRE AT
545 PM EDT...
The heavy rain has ended and flooding is no longer expected to pose a
threat.
Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.
LAT...LON 3847 8354 3867 8344 3866 8338 3865 8335
3863 8332 3861 8332 3860 8330 3863 8325
3862 8319 3862 8315 3864 8313 3864 8310
3860 8311 3847 8334
$$
SitesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 1:46 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 21, 1:46 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
146 PM EDT Thu Jun 21 2018
.SYNOPSIS...
A frontal boundary will remain across the region today. The
front will slowly move north as a warm front tonight. A low
pressure system is then expected to move through the region
Friday into Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Going forecast in great shape. No significant changes other than
to lower temperatures across west-central Ohio where easterly
flow and thick stratus will pivot to some degree keeping warming
at a minimum until rain arrives this afternoon. Minor rain
chance changes based on radar trends, and tried to linger some
sunshine in central Ohio a little longer per recent GOES red
channel loops.
21.12Z analyses show a deep, vertically stacked low pressure
system over southwest Iowa, with a leading shortwave trough from
southwest Indiana into northern Alabama moving our way. Weak
southwesterly low level jet attendant to the latter feature has
increased isentropic ascent and moisture transport across the
southwest 1/2 of the ILN CWA this morning with a response seen
in a thickening band of rain showers and a few thunderstorms
moving slowly northeast.
Break over northern Kentucky right now in the wake of this band
should fill in again more showers and storms this afternoon - so
it's going be a wet day for the ILN CWA. 21.12Z KILN sounding
showed muted instability with poor /moist adiabatic/
tropospheric lapse rates, and with minimal warming today don't
expect updrafts to be potent. Definitely a threat for locally
heavy rain/localized flooding given KILN sounding sampled PWATs
at 2.05" and tall/skinny/weak instability. So expect warm rain
processes to dominate today and very potent rain rates out of
40-50dbz radar echo. Will need to watch convective cores closely
as a quick 2" in an hour will be possible. Considered expanding
flash flood watch from southeast Ohio across much of area north
of the Ohio River, but last 72 QPE footprint shows heavier rains
have been quite localized, and focused on non-flood prone
agricultural basins for the most part. That...and convective
permitting guidance has been erratic on magnitude/locations from
run to run. However, larger scale synoptic model signal is that
advisory level flooding will certainly be possible if not
likely as the day wears on mainly north of the Ohio River as
convection matures.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Embedded disturbance will rotate north tonight. At the same
time, front will begin to move north as a warm front. This will
push the main pcpn axis north and northeast this
evening/overnight, leaving much of the region in the warm
sector. Only scattered convection is expected at this time in
the warm sector. Lows will range from the mid to upper 60s.
An upper level closed low will move toward our region from the
west on Friday. Embedded energy/vort lobes will rotate around
the low and across our region. Diurnal instability will rise
into the low end moderate category (1000-1200 J/kg) most
locations. These factors will also combine with the convergence
associated with the nose of a low level jet to produce the
likelihood of showers and thunderstorms by afternoon. Can not
rule out a strong or severe storm with strong/damaging winds.
Locally heavy rain will also continue. Any tornado threat
should remain west and north of our region, closer to the
associated surface low and former boundary where low level winds
will be more backed vs our unidirectional hodographs. Highs will
range from the upper 70s to the lower 80s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
An active pattern will continue through the weekend, with quieter
conditions expected at the start of the week.
On Friday night, stacked low pressure will be located over central
Indiana, moving relatively slowly off to the northeast. The weather
pattern will be more amplified than in days prior, with the warm
sector moving north through the ILN CWA. Ahead of this low, the
entire area will be in a regime favorable for ascent, even as the
mid-level low center eventually weakens into an open wave as it
ejects northeastward. High PoPs will be kept in the forecast through
Friday night into early Saturday morning, with strong model support
that convection will be fairly widespread during this time frame.
Once the axis of the mid-level wave clears the forecast area
Saturday morning, chances for precipitation will decrease markedly.
With both shear and instability appearing to be quite weak on Friday
night -- the latter due to poor lapse rates in a rather moist
environment -- severe weather should be unlikely during the
overnight hours.
On Saturday, despite the passage of the wave, the air mass over the
forecast area will not have changed significantly -- just a little
drier in the mid levels. Weak instability should develop during the
afternoon, and the NAM has some evidence of a weak surface boundary
moving eastward into the area by late afternoon or evening. Thus,
some PoPs will need to be kept in the forecast until Saturday night,
when weak ridging briefly moving into the area will lead to dry
conditions through Sunday morning. To note, the GFS depicts a much
drier air mass aloft, with an inversion that would significantly
limit precipitation chances on Saturday. This is in disagreement
with both the NAM and ECMWF, which support the chance of
precipitation described above.
On Sunday, a frontal boundary is expected to develop just south of
the area, bringing yet another chance of convection -- mainly to the
southern half of the ILN CWA. 00Z runs are supportive of this
solution, contrasting with an earlier GFS run which brought
precipitation much further north. After this occurs, there is fairly
good model agreement in high pressure building into the Great Lakes
from the north, then moving into the northeastern states by Tuesday
morning. This supports a dry forecast for Monday and Tuesday with
reasonable confidence. On the back side of a mid-level ridge in a
somewhat-amplified pattern, a return to more moist conditions (and
chances for convection) appears likely on Wednesday.
Not seeing much change in temperatures through the period, with
generally lower to mid 80s for highs. The diurnal range may widen
slightly as drier conditions move in for early next week.
Moist conditions (with clouds and occasional chances for
precipitation) should keep highs generally in the upper 70s to
lower 80s through Saturday. The drier air mass moving in later will
allow for an increase in the diurnal range, and eventually a warming
trend going into the new week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Frontal boundary will continue to make slow progression north
across the TAF sites this afternoon and tonight with
numerous/widespread showers and and embedded thunderstorms
shifting north before diminishing later this evening. Expect
greatest concentration/intensity of heaviest activity to affect
the DAY/ILN terminals, but other TAF sites will most certainly
see brief reductions to IFR in the heaviest showers as warm
cloud processes allow for very heavy rainfall rates and a very
moist boundary layer will allow for low cigs and vsbys. After
showers become more scattered this evening, there is a clear
signal in the guidance for lowering stratus into the IFR
category north of the Ohio River. With easterly flow and ample
moisture, this looks to be a very high probability event.
Ceilings will likely lift tomorrow morning before the approach
of low pressure from the west will allow more showers and storms
to develop.
OUTLOOK...Showers and thunderstorms possible at times through Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until midnight EDT tonight for OHZ042-043-
051>055-060>065-070>074-080-082.
KY...None.
IN...Flash Flood Watch until midnight EDT tonight for INZ050-058-
059-066.
&&
SYNOPSIS...Hickman
NEAR TERM...Binau
SHORT TERM...Hickman
LONG TERM...Hatzos
AVIATION...BinauHazardous weather outlook, Jun 21, 12:18 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1218 PM EDT Thu Jun 21 2018 INZ073>075-080-KYZ089>100-OHZ026-034-035-044>046-056-077>079-081-088- 221630- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hardin- Mercer-Auglaize-Logan-Union OH-Delaware-Licking-Hamilton-Clermont- Brown-Adams-Scioto- 1218 PM EDT Thu Jun 21 2018 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Widespread showers and embedded thunderstorms today will overspread the entire area and continue into this evening. Most locations will see rainfall amounts of 1 to 2 inches. However, where thunderstorms occur or persist, locally higher amounts will be possible. These higher amounts may result in localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms will become likely Friday afternoon and evening. A few thunderstorms may become strong or severe with damaging winds the primary threat. In addition, the threat of locally heavy rain will continue which may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-066-OHZ042-043-051>055-060>065-070>074-080-082-221630- Wayne-Fayette IN-Union IN-Franklin IN-Darke-Shelby-Miami-Champaign- Clark-Madison-Franklin OH-Preble-Montgomery-Greene-Fayette OH- Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike- 1218 PM EDT Thu Jun 21 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms will become likely Friday afternoon and evening. A few thunderstorms may become strong or severe with damaging winds the primary threat. In addition, the threat of locally heavy rain will continue which may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 21, 1:07 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
107 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM FLOOD 2 S VANCEBURG 38.57N 83.32W
06/21/2018 LEWIS KY PUBLIC
WATER WAS REPORTED FLOWING OVER A ROAD IN THE BLACK OAK
SUBDIVISION.
&&Local storm report, Jun 21, 1:45 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
145 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM FLOOD 4 E VANCEBURG 38.60N 83.25W
06/21/2018 LEWIS KY PUBLIC
WATER WAS REPORTED FLOWING OVER A ROAD IN THE BLACK OAK
SUBDIVISION.
&&Local storm report, Jun 21, 2:45 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
245 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM FLOOD 3 NE TOLLESBORO 38.59N 83.53W
06/21/2018 LEWIS KY 911 CALL CENTER
WATER REPORTED OVER POPLAR FLAT ROAD.
&&
CHLocal storm report, Jun 21, 2:49 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
249 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM FLOOD 1 SW GARRISON 38.60N 83.18W
06/21/2018 LEWIS KY 911 CALL CENTER
WATER REPORTED RUNNING OVER KINNEY ROAD.
&&
CHLocal storm report, Jun 21, 2:50 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
250 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD 2 WSW GARRISON 38.60N 83.21W
06/21/2018 LEWIS KY 911 CALL CENTER
WATER WASHED OUT TILE NEAR HOUSE.
&&
CHThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:02 PM EDT | Areal Flood Advisory | ILN | Lewis | 118 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.